Hospira Healthcare Recalls Desferrioxamine Mesilate For Injection

Ruzanna Harutyunyan's picture
Advertisement

Health Canada is advising consumers of a recall of Desferrioxamine Mesilate for Injection (500 mg and 2g format) by Hospira Healthcare Corporation. Certain lots of this product are being recalled because of the potential for very small particles to form after preparation for intravenous administration.

Health Canada is working with the company on the recall of the affected Canadian products from the market. The following specific lots are being recalled:

Lot number: U072231AA in 500mg format
Lot number: U102237AA in 2g format

The lot number is found on the label of the carton and on the vial of the 2 formats of Desferrioxamine Mesilate.

Advertisement

Please note that Hospira Healthcare Corporation has acquired this product from Mayne Pharma ( Canada ) Inc, and therefore the product will bear the name Mayne Pharma Canada Inc. on the label and carton.

The problem with these lots is related to the drug substance which may produce some cloudiness after preparation. The cloudiness is a result of very small particles that form when preparing the solution. These products are administered by intravenous injection and therefore these particles may induce blockage of small blood vessels. It is recommended that if the prepared solution becomes cloudy, it should not be administered.

Desferrioxamine Mesilate is prescribed for the treatment of acute/chronic iron intoxication and chronic aluminum overload in dialysis patients with end-stage renal failure.

There may be cases in which this product is present in a patient's home. These patients are advised to check for the DIN and lot number on the product packaging or consult with their pharmacist to determine whether or not they have drug product from the affected lots. Any product from an affected lot should be returned to the pharmacy for replacement. Patients should not stop the use of Desferrioxamine Mesilate without consulting a health care practitioner.

Patients should consult their physician or pharmacist if they are concerned they have been given products from these lots or if they experience an adverse reaction. There are currently no adverse reaction reports related to this recall that have been reported to Health Canada.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement